Donate now, support IFFGD

My Cart | Register | Sign In

Header Image

Long term use of loperamide

Can loperamide be used long-term?

Question – I have IBS with alternating constipation and diarrhea, each lasting several weeks. How safe is it to ‘control’ my diarrhea with loperamide on an on-going basis? Can I take it daily (perhaps in the morning) for an indefinite period of time?

 

Answer – Alternating diarrhea and constipation is always a difficult problem to deal with in patients with IBS especially if the diarrhea is provoked by laxatives and the constipation by antidiarrheals. In other patients there seems to be a spontaneous switch between the two problems.

Your specific question is about the use of loperamide and this is an extraordinarily safe drug with very few side effects. About the only problem you can get with loperamide is constipation and that usually means you are taking too much. In the UK loperamide comes in the form of capsules (Imodium) and I often tell patients to pull the capsule apart and the contents can then be divided into a half, a third or a quarter.

They can then experiment and find out which dose gives them control without constipation: for instance, a quarter taken twice a day. Indefinite dosing with loperamide is perfectly reasonable as long as you avoid constipation although that will always go away once you stop the drug.

(Note: When taking loperamide or any other drug, talk to your own healthcare provider or pharmacist about dosage or any other questions you might have about the drug. Otherwise, follow the directions on the package or on your prescription label carefully.)   

– Peter Whorwell, MD


Last modified on September 12, 2014 at 12:41:15 PM